Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Nashville, TN

May 19, 2012Sumner County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2012, 5:47 PM CDT for Sumner County, Trousdale County, Wilson County, Tennessee. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 5:47 PM CDT (22:47 UTC)
Expired
May 19, 2012, 6:30 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:50 PM CDTHAIL 0.75Lebanon, TNWET MICROBURST.
May 19, 6:00 PM CDTHAIL 1.75Lebanon, TNIN THE CITY OF LEBANON.
May 19, 6:09 PM CDTHAIL 11 N Lebanon, TNHAILED FOR 10 MINUTES
May 19, 6:10 PM CDTHAIL 0.52 W Lebanon, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS54 KOHX 192247
SVROHX
TNC165-169-189-192330-
/O.NEW.KOHX.SV.W.0159.120519T2247Z-120519T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 544 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WAS NEAR LEBANON...
  AND ALONG STATE ROUTE 141 IN NORTHEAST WILSON COUNTY... MOVING   
  NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3628 8612 3627 8613 3627 8612 3623 8612
      3623 8611 3620 8609 3605 8634 3634 8669
      3651 8635
TIME...MOT...LOC 2246Z 134DEG 3KT 3617 8627

$$

FORECASTER:BOYD
2 follow-up statements
662 
WWUS54 KOHX 192253
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 PM CDT SAT MAY 19 2012

TNC165-169-189-192330-
/O.CON.KOHX.SV.W.0159.000000T0000Z-120519T2330Z/
SUMNER TN-TROUSDALE TN-WILSON TN-
553 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WILSON...
SOUTHWESTERN TROUSDALE AND SOUTHERN SUMNER COUNTIES UNTIL 630 PM
CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE LOCATED NEAR
LEBANON...AND IN NORTHEAST WILSON COUNTY ALONG STATE ROUTE 141...
MOVING NORTHWEST AT 5 MPH. PENNY SIZED HAIL HAS BEEN REPORTED WITH
THESE STORMS. 

LOCATIONS IMPACTED INCLUDE...
  LEBANON...GALLATIN...BELINDA CITY...MOUNT JULIET AND
  HENDERSONVILLE.

LAT...LON 3628 8612 3627 8613 3627 8612 3623 8612
      3623 8611 3620 8609 3605 8634 3634 8669
      3651 8635
TIME...MOT...LOC 2252Z 134DEG 3KT 3617 8627

$$

BOYD
373 
WWUS54 KOHX 192312
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT SAT MAY 19 2012

TNC165-192321-
/O.CAN.KOHX.SV.W.0159.000000T0000Z-120519T2330Z/
SUMNER TN-
612 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS REMAINED SOUTH OF SUMNER
COUNTY. 

LAT...LON 3629 8613 3623 8612 3620 8609 3605 8634
      3625 8647 3632 8636 3631 8636 3632 8633
      3631 8630 3637 8627 3639 8625
TIME...MOT...LOC 2311Z 134DEG 3KT 3618 8628

$$

TNC169-189-192330-
/O.CON.KOHX.SV.W.0159.000000T0000Z-120519T2330Z/
TROUSDALE TN-WILSON TN-
612 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WILSON
AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 630 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LEBANON...MOVING NORTHWEST AT 5 MPH. GOLF BALL SIZED HAIL HAS BEEN 
REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LEBANON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3629 8613 3623 8612 3620 8609 3605 8634
      3625 8647 3632 8636 3631 8636 3632 8633
      3631 8630 3637 8627 3639 8625
TIME...MOT...LOC 2311Z 134DEG 3KT 3618 8628

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:27 PM CDT, 20 minutes earlier.

Area forecast discussion, May 19, 5:27 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT SAT MAY 19 2012

.MESOSCALE UPDATE...
WESTERN EXTENSION OF CAROLINA UPPER TROUGH REMAINS OVER THE TENNESSEE
VALLEY THIS AFTERNOON AND THIS COUPLED WITH STEEP MID LEVEL LAPSE
RATES AND COOL MID LEVEL TEMPS (-15 CELSIUS AT 500 MB) EXPECT
ISOLATED HAILERS AND WET DOWNBURSTS TO CONTINUE OVER MY CWA
THROUGH ABOUT 02Z. 12Z OHX RAOB SHOWING A SOMEWHAT MOIST ATMOSPHERE
WITH A 1.22 INCH PRECIPITABLE H2O VALUE. TOTAL TOTALS AT 55 WITH
PLENTY OF POSITIVE ENERGY AVAILABLE.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, May 19, 5:00 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, May 19, 5:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             COLUMBIA                35.62N 87.05W
05/19/2012  E0.88 INCH       MAURY              TN   PUBLIC

            PEA TO NICKEL SIZE HAIL

&&

RET
Special weather statement, May 19, 5:14 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT SAT MAY 19 2012

TNZ007-026-192300-
CHEATHAM-ROBERTSON-
514 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND SOUTHWESTERN
ROBERTSON COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ASHLAND CITY...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  ASHLAND CITY BY 600 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3643 8689 3624 8699 3631 8717 3633 8723
      3633 8729 3637 8726 3641 8720 3641 8718
      3643 8718 3642 8715 3644 8715 3646 8712
      3648 8712 3653 8707

SHAMBURGER
Local storm report, May 19, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S MURFREESBORO        35.81N 86.39W
05/19/2012  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

RET
Special weather statement, May 19, 5:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT MAY 19 2012

TNZ028-192330-
WILSON-
533 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEBANON...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  LEBANON BY 630 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3634 8627 3631 8627 3630 8626 3633 8625
      3635 8621 3630 8613 3622 8611 3603 8635
      3625 8655 3633 8635 3631 8636 3632 8633
      3631 8630 3635 8628 3635 8627

SHAMBURGER
Local storm report, May 19, 5:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S MURFREESBORO        35.81N 86.39W
05/19/2012  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            BLACKMON AREA UP TO GOLF BALL SIZE

&&

RET
Special weather statement, May 19, 5:45 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT SAT MAY 19 2012

TNZ025-057-059-060-192330-
DICKSON-HICKMAN-MAURY-WILLIAMSON-
545 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN...MAURY AND
WILLIAMSON COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNS TO SPRING
HILL...MOVING WEST AT 5 MPH.

THESE STORMS WILL BE NEAR...
  BURNS BY 625 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3609 8748 3605 8718 3605 8715 3566 8691
      3566 8723

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson45 min
May 19, 2:19 PM CDTSpecial Weather StatementOHXVan Buren26 min
May 19, 2:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, White31 min
May 19, 3:08 PM CDTSevere Thunderstorm WarningOHXWhite24 min
May 19, 3:38 PM CDTSpecial Weather StatementOHXWhite37 min
May 19, 3:42 PM CDTSpecial Weather StatementOHXCumberland33 min
May 19, 4:10 PM CDTSpecial Weather StatementOHXCannon50 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren53 min
May 19, 4:24 PM CDTSevere Thunderstorm WarningOHXRobertson22 min
May 19, 4:50 PM CDTSpecial Weather StatementOHXMontgomery40 min
May 19, 4:55 PM CDTSpecial Weather StatementOHXRutherford50 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford43 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 19, 5:05 PM CDTSpecial Weather StatementOHXMaury25 min
May 19, 5:14 PM CDTSpecial Weather StatementOHXCheatham46 min
May 19, 5:33 PM CDTSpecial Weather StatementOHXWilson57 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson51 min
May 19, 5:45 PM CDTSpecial Weather StatementOHXHickman45 min
May 19, 5:58 PM CDTAreal Flood AdvisoryOHXBedford, Rutherford2 hr
May 19, 6:15 PM CDTSpecial Weather StatementOHXCheatham45 min
May 19, 6:21 PM CDTSpecial Weather StatementOHXGiles39 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.